Alert archive / New Mexico / Flash Flood Warnings in 2020

Flash Flood Warning 7, NWS Albuquerque, NM

July 20, 2020Sandoval County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 20, 2020, 2:28 PM MDT for Sandoval County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2020, 2:28 PM MDT (20:28 UTC)
Expired
Jul 20, 2020, 5:30 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Flood severity
None

County Sandoval County, NM

The radar

The Albuquerque radar (KABX), 68 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.5 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2020-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2020-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-328 J/kg
Mixed-layer LCL
2071 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

517 
WGUS55 KABQ 202028
FFWABQ
NMC043-202330-
/O.NEW.KABQ.FF.W.0007.200720T2028Z-200720T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
228 PM MDT Mon Jul 20 2020

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  Central Sandoval County in north central New Mexico...

* Until 530 PM MDT.

* At 228 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 1.75 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Jemez Springs, Canones in Rio Arriba County, Jemez State Monument 
  and Canon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3582 10685 3583 10667 3565 10669 3567 10685

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...0.75-1.5 INCHES IN 3 HOURS 

$$

CHJ
3 follow-up statements
014 
WGUS75 KABQ 202130
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
330 PM MDT Mon Jul 20 2020

NMC043-202330-
/O.CON.KABQ.FF.W.0007.000000T0000Z-200720T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sandoval NM-
330 PM MDT Mon Jul 20 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT THIS 
AFTERNOON FOR CENTRAL SANDOVAL COUNTY...

At 330 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
  Jemez Springs, Canones in Rio Arriba County, Jemez State Monument 
  and Canon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3582 10685 3583 10667 3565 10669 3567 10685

FLASH FLOOD...RADAR INDICATED

$$

CHJ
187 
WGUS75 KABQ 202229
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
429 PM MDT Mon Jul 20 2020

NMC043-202330-
/O.CON.KABQ.FF.W.0007.000000T0000Z-200720T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sandoval NM-
429 PM MDT Mon Jul 20 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM MDT THIS 
AFTERNOON FOR CENTRAL SANDOVAL COUNTY...

At 429 PM MDT, Doppler radar indicated most of the heavy rain across 
the warned area has ended. However, extensive run-off will continue 
through 530 PM MST.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3582 10685 3583 10667 3565 10669 3567 10685

FLASH FLOOD...RADAR INDICATED

$$

CHJ
559 
WGUS75 KABQ 202340
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
540 PM MDT Mon Jul 20 2020

NMC043-202349-
/O.EXP.KABQ.FF.W.0007.000000T0000Z-200720T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sandoval-
540 PM MDT Mon Jul 20 2020

...THE FLASH FLOOD WARNING FOR CENTRAL SANDOVAL COUNTY HAS EXPIRED...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 3582 10685 3583 10667 3565 10669 3567 10685

$$

40

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 12:05 PM MDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 20, 12:05 PM MDT, 2 hours 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1205 PM MDT Mon Jul 20 2020

.AVIATION...
18Z TAF CYCLE
Today's crop of showers and thunderstorms should closely mimic
yesterday's activity, generally being concentrated over the
southwestern mountains and also over areas near and east of the
central mountain chain of New Mexico. Storms will be slow-moving to
the south or southeast at only 5 to 10 kt with locally heavy
downpours, hail, and gusty downburst winds posing aviation hazards.
Storms in the northeastern quadrant of the state will tend to be
strongest with regards to hail and gusty winds. Most storms are
expected to come to an end before midnight, a few stragglers aside.

52

&&

.PREV DISCUSSION...256 AM MDT Mon Jul 20 2020...
.SYNOPSIS...
The monsoon will continue this week over northern and central New
Mexico with scattered to numerous showers and thunderstorms each day.
An uptick in storm coverage is possible Wednesday and Thursday.
Locally heavy rainfall, along with localized flooding, are possible
each day especially across central and western areas of the state.
The active monsoon pattern will persist into early next week.
Temperatures will be near average or even slightly cooler than
normal.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH TUESDAY NIGHT)...
The upper high center will linger over Arizona today before
relocating to our east Tuesday. This will lead to somewhat drier
conditions for northwest New Mexico today, while focusing the best
chances for showers and storms along and east of Interstate 25 and
south of Interstate 40. On Tuesday, storms will be more likely for
areas along and west of the central mountain chain. Storm motion
will tend to be from north to south today, but will become slower
and more erratic Tuesday, although cells along and south of
Interstate 40 may drift slowly from east to west. Any heavy rain
could produce isolated flash flooding, especially over recent burn
scars. High temperatures through Tuesday will inch closer to normal,
or even fall slightly below average.

The area of convection models suggested would congeal over east
central New Mexico continues at this time, although slowly losing
intensity, and was approaching the Roswell area as of this writing.
Models suggest another broad line of convection developing later
this afternoon as storms drift down the central mountain chain, but
staying mostly between the mountains and Pecos Valley as the line
progresses south this evening. SPC has outlooked portions of the
northeast with a marginal risk for severe storms this afternoon and
evening, where isolated storms could produce large hail and strong
outflow winds.

LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)...
By Tuesday night, storm motion has been relatively non-existent
during the day and evening. PWAT peaks at 1.15" for ABQ, and hovers
around an inch through through the end of the week. The high begins
to shift eastward again from the Four Corners region on Wednesday,
with the "classic" south to north moisture stream through the state
and some enhancement with upslope flow. A series of disturbances
Wednesday night and Thursday night will help to enhance the moisture,
leading to the potential for increased locally heavy rainfall and
flash flooding, particularly over recent burn scar areas from the
southwest mountains to Sangre de Cristo mountains. This will already
exacerbate the issue of already saturated soil.

A tropical system tracking northeastward along the western edge of
Mexico will steer the locally heavy rainfall across the western
portion of the state, with a slight downtick across central and
eastern New Mexico.

Overall, there hasn't been many model changes; the GFS being slightly
slower and stalling storm movements more. But, it looks like the
active monsoon pattern will hold in place through the weekend. The
7-day WPC QPF product is showing at least upwards of 2-4" possible
across higher elevations. Temperatures cool a few degrees by
Wednesday, but otherwise temperatures will remain within a few
degrees of normal.

31

&&

.FIRE WEATHER...
Northwest New Mexico will be a bit drier today as the upper high
remains centered over Arizona. Showers and storms which develop over
the higher terrain along the Continental Divide and central mountain
chain may not stray as far into the valleys and plains this afternoon
and evening with cell motion forecast to be generally from north to
south. Tuesday will see the upper high drift back over New Mexico,
with very light winds outside of any convection, leading to slower
and more erratic storm motion as well as greater potential for
localized heavy rainfall. Cells along and south of Interstate 40
though may tend to drift from east to west. Any heavy rain could
produce isolated flash flooding, especially over recent burn scars.

On Wednesday, winds aloft will shift and strengthen somewhat,
becoming southerly as the upper high center relocates back to our
east. This will result in a moist, and classic monsoon pattern for
New Mexico through early next week. There may be subtle day to day
changes but storms will generally form over the higher terrain by
midday and move to the north and northeast. Temperatures will be
within a few degrees of normal during this time. Thereafter, the
ECMWF suggests the upper high center will again shift toward the
Great Basin, disrupting the monsoon plume mid to late next week.
With no mechanism to dry out the region, plenty of moisture will
linger to fuel convection.

Overnight humidity recoveries will remain mostly good to excellent
and will improve in the far northwest by Tuesday night. There will
be areas of fair to locally poor ventilation today along the RGV and
across northeast New Mexico, and along and west of the central
mountain chain on Tuesday and Wednesday.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 20, 1:45 AM MDT, 12 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
145 AM MDT Mon Jul 20 2020

NMZ201>241-211115-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
145 AM MDT Mon Jul 20 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Storm coverage will be similar to yesterday, with the area of focus
along and east of the central mountain chain this afternoon and
evening. Locally heavy rainfall is possible, along with localized
flooding, especially over recent burn scar areas. Storms across
northeastern New Mexico may become strong to severe, with large hail
and wind gusts up to 60 mph being the main concerns.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered to numerous storms are expected at least through the
weekend. Slow, erratic storm movements may lead to localized flash
flooding concerns, especially over recent burn scar areas.
Additionally, small hail and strong wind gusts up to 50 mph may be
possible with these storms.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts, wind damage,
flooding, and any hail through the National Weather Service
Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637.
You can also submit storm reports and photos on our Facebook page or
via Twitter using the hashtag nmwx.

31

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:02 PM MDTSpecial Weather StatementABQRio Arriba28 min
Jul 19, 6:21 PM MDTSevere Thunderstorm WarningABQHarding, Quay39 min
Jul 19, 6:49 PM MDTAreal Flood AdvisoryABQHarding, Quay, Union3 hr
Jul 19, 7:04 PM MDTSpecial Weather StatementABQLos Alamos26 min
Jul 19, 7:43 PM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Santa Fe2 hr
Jul 19, 8:20 PM MDTAreal Flood AdvisoryABQSanta Fe85 min
Jul 19, 8:32 PM MDTAreal Flood AdvisoryABQSandoval, Santa Fe118 min
Jul 19, 10:31 PM MDTAreal Flood AdvisoryABQCurry, Quay3 hr
Jul 20, 1:27 PM MDTAreal Flood AdvisoryABQSandoval2 hr
Jul 20, 2:06 PM MDTAreal Flood AdvisoryABQSandoval114 min
Jul 20, 2:42 PM MDTSpecial Weather StatementABQSandoval33 min
Jul 20, 3:02 PM MDTAreal Flood AdvisoryABQMora118 min
Jul 20, 3:07 PM MDTAreal Flood AdvisoryABQChaves, Lincoln113 min
Jul 20, 3:20 PM MDTSpecial Weather StatementABQ25 min
Jul 20, 3:23 PM MDTAreal Flood AdvisoryABQLincoln112 min
Jul 20, 3:36 PM MDTSpecial Weather StatementABQColfax24 min
Jul 20, 3:54 PM MDTSpecial Weather StatementABQLincoln36 min
Jul 20, 4:06 PM MDTAreal Flood AdvisoryABQColfax114 min
Jul 20, 4:10 PM MDTAreal Flood AdvisoryABQMora, San Miguel2 hr
Jul 20, 4:19 PM MDTSpecial Weather StatementABQUnion26 min
Jul 20, 4:27 PM MDTAreal Flood AdvisoryABQLincoln2 hr
Jul 20, 4:46 PM MDTFlash Flood WarningABQColfax119 min
Jul 20, 4:52 PM MDTSpecial Weather StatementABQUnion23 min
Jul 20, 5:03 PM MDTAreal Flood AdvisoryABQSocorro117 min
Jul 20, 5:07 PM MDTSevere Thunderstorm WarningABQColfax, Harding, Union38 min
Jul 20, 5:25 PM MDTFlash Flood WarningABQSocorro2 hr

Nearby

Flash Flood Warnings in New Mexico, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.